Alert archive / Nevada / Special Weather Statements in 2018

Special Weather Statement, NWS Elko, NV

July 13, 2018White Pine County, Nevada

NWS Elko, NV issued this special weather statement at Jul 13, 2018, 4:21 PM PDT for White Pine County, Nevada. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2018, 4:21 PM PDT (23:21 UTC)
Expired
Jul 13, 2018, 5:00 PM PDT
In force
39 min
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 205 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS85 KLKN 132321
SPSLKN

Special Weather Statement
National Weather Service Elko NV
421 PM PDT FRI JUL 13 2018
 
NVZ035-140000-
White Pine County NV-
421 PM PDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
500 PM PDT...

At 421 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Ruth, moving northwest at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Robinson Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3939 11501 3928 11515 3937 11538 3956 11516
TIME...MOT...LOC 2321Z 131DEG 11KT 3937 11515 

$$

SH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jul 13, 3:42 PM PDT, 39 minutes earlier.

Area forecast discussion, Jul 13, 3:42 PM PDT, 39 minutes before
Area Forecast Discussion
National Weather Service Elko NV
342 PM PDT Fri Jul 13 2018

.SYNOPSIS...Monsoon moisture across central Nevada will result in
afternoon and evening showers and thunderstorms through Sunday.
Dry and hot conditions return across a majority of the region by
the early to middle portions of next week.

&&

.SHORT TERM...Today through Sunday. Afternoon convection was slow
to get going, thanks to a robust stratus deck across central NV.
The deck is now burned off and an increasingly unstable airmass is
allowing for convective initiation. Once again, flash flooding
will be possible where cell mergers and training occur. Convection
will diminish after sunset with only a few lingering showers.

Saturday will feature another round of isolated to scattered
showers and thunderstorms. The best chances will remain along the
US 6 and US 50 corridors. Even though the Flash Flood Watch will
not be carried into tomorrow at this time, it is not out of the
question to see localized flooding.

On Sunday, a rather potent shortwave will begin to move into
northern Nevada. Moisture will be drawn north and northwest as
the wave approaches from the west. This moisture will combine
with a strong jet max crossing northern NV, where a few stronger
storms will be possible. The main threat will be gusty outflow
wind.

.LONG TERM...Sunday night through next Friday.

Progressive short wave moves across northern NV on Monday. Their
is a thin ribbon of deeper moisture associated with this feature
that will generate a few thunderstorms, most notably across
Humboldt county. There is some mid level speed shear that will
keep storms moving along, this inhibits significant rain for any
given spot. This could have fire weather implications from "dry"
lightning even if storms do generate some rain.

Short wave moves downstream Monday night and will be followed by
much drier air that stabilizes the air mass. The exception could
be the central NV highlands where isolated afternoon storms could
develop.

The forecast concern for the latter part of the extended is
whether the subtropical high strengthens across the Great Basin
area. Ensembles shows it centered over Nevada on Wednesday (which
means hot weather with 100s for most valleys below 6000 feet),
but shifts to wrn Colorado by Friday. Moisture circulating the
high core could bring another monsoonal moisture surge over
California and western Nevada.

&&

.AVIATION...VFR with no significant weather expected at KWMC,
KBAM and KEKO for the next 24 hours. Diurnal TSRA with variable
wind gusts persist for KTPH and KELY. The convective threat tapers
off after 04Z this evening, but reforms after 20Z on Saturday.

&&

.FIRE WEATHER...Iso/sct showers and thunderstorms will continue
across central NV this aftn and early eve. Storms will diminish
after sunset with only lingering showers through the night.
Saturday will see another round of iso/sct showers and
thunderstorms for FWZ 457 and 455. Any storm will remain wet with
slow movement.

By Sunday and Monday, iso/sct dry thunderstorms are possible.
Because of the threat, decided to issue a Fire Weather Watch,
beginning Sunday late morning through Monday morning. Given the
strength and placement of the robust jet streak moving across
northern NV, thinking convection may last well into Sunday night.
By Monday, another round of iso dry thunderstorms will be
possible. The best chance will be for FWZs 469 and 470. This will
be watched closely to see if the watch will need pulled into
Monday afternoon/evening.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through late Sunday night
for Central Lander and Eureka Counties-Central and Western
Humboldt County-Eastern Elko County-Eastern Humboldt County and
Northwestern Elko County-Southwestern and Central Elko County.

Flash Flood Watch until 10 PM PDT this evening for Northeastern
Nye County-Northwestern Nye County-White Pine County.

&&

94/88/88/94

In the hours before

Special weather statement, Jul 13, 3:36 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Elko NV
336 PM PDT FRI JUL 13 2018

NVZ035-037-132315-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
336 PM PDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 415 PM PDT...

At 335 PM PDT, Doppler radar was tracking a strong thunderstorm over
Eureka Airport, moving northwest at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Diamond Valley and Eureka Airport.

LAT...LON 3964 11581 3959 11582 3956 11584 3954 11584
      3951 11591 3951 11594 3954 11622 3975 11611
TIME...MOT...LOC 2235Z 114DEG 11KT 3958 11599

DS
Special weather statement, Jul 13, 4:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
421 PM PDT FRI JUL 13 2018

NVZ035-140000-
White Pine County NV-
421 PM PDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
500 PM PDT...

At 421 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Ruth, moving northwest at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Robinson Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3939 11501 3928 11515 3937 11538 3956 11516
TIME...MOT...LOC 2321Z 131DEG 11KT 3937 11515

SH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:56 AM PDTFlash Flood WatchLKNNye, White Pine19 hr
Jul 13, 11:32 AM PDTFire Weather WatchLKNElko23 hr
Jul 13, 3:36 PM PDTSpecial Weather StatementLKNEureka39 min
Jul 13, 4:57 PM PDTSpecial Weather StatementLKN48 min

Nearby

Special Weather Statements in Nevada, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.